Alert archive / Pennsylvania / Areal Flood Warnings in 2020
Areal Flood Warning 54, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood warning at Nov 30, 2020, 11:15 PM EST for Philadelphia County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 30, 2020, 11:15 PM EST (04:15 UTC)
- Expired
- Dec 1, 2020, 3:15 AM EST
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- None
County Philadelphia County, PA
The radar
The Philadelphia radar (KDIX), 69 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 4.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 314 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 491 m²/s²
- 0-3 km storm-relative helicity
- 501 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
294
WGUS41 KPHI 010415
FLWPHI
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
1115 PM EST Mon Nov 30 2020
PAC101-010815-
/O.NEW.KPHI.FA.W.0054.201201T0415Z-201201T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Philadelphia PA-
1115 PM EST Mon Nov 30 2020
The National Weather Service in Mount Holly has issued a
* Flood Warning for...
Northwestern Philadelphia County in southeastern Pennsylvania...
* Until 315 AM EST.
* At 1115 PM EST, minor flooding was occurring along the Wissahickon
Creek in Philadelphia.
Some locations that may experience flooding include...
Philadelphia, Germantown, and Chestnut Hill.
Water levels should begin to decrease overnight with the creek
returning within its banks by daybreak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4001 7521 4007 7525 4009 7522 4003 7517
4000 7519
$$
Iovino1 follow-up statement
590
WGUS81 KPHI 010806
FLSPHI
Flood Statement
National Weather Service Mount Holly NJ
306 AM EST Tue Dec 1 2020
PAC101-010816-
/O.EXP.KPHI.FA.W.0054.000000T0000Z-201201T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Philadelphia PA-
306 AM EST Tue Dec 1 2020
...FLOOD WARNING WILL EXPIRE AT 315 AM EST EARLY THIS MORNING FOR
NORTHWESTERN PHILADELPHIA COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4001 7521 4007 7525 4009 7522 4003 7517
4000 7519
$$
CMSWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Nov 30, 9:35 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Nov 30, 9:35 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
935 PM EST Mon Nov 30 2020
.SYNOPSIS...
A strong surface low will lift from the Southeast early this
morning to the Saint Lawrence Valley tonight, where it will
stall through Wednesday before continuing northward into eastern
Canada late this week. High pressure in the system's wake will
build northeastward into the eastern U.S. Wednesday and Thursday
before moving offshore Thursday night and Friday. Another system
may affect the region this weekend into early next week.
&&
.NEAR TERM /THROUGH TUESDAY/...
9:30 PM Update...
No significant changes to the previous forecast. The excitement for
the day has ended with rain having mainly come to an end, save for a
few light showers lingering over northern New Jersey. Several
hydrologic products remain in effect for ongoing flooding on some
area creeks and streams, but no additional rainfall is expected
tonight. Otherwise, it will be a warmer than average night with a
lingering light breeze and mostly cloudy conditions keeping
temperatures elevated after a very warm day today. Previous
discussion follows...
The remainder of the overnight period should remain dry,
although some SCT- BKN cloud cover may remain. Rather large
model spread in overnight lows tonight but think ultimately,
given the antecedent warm airmass, that the cold/dry air
advection will be able to win out. Consequently expect lows will
generally drop into the low to mid 40s, with upper 40s possible
closer to the coast.
Tuesday: The cold core mid-lvl low will meander towards our
area on Tuesday which will probably support at least BKN-OVC
cloud cover, and a chance for some showery precipitation. Think
that any precip would be most likely over the Poconos, closer to
the wrap around precip and residual LE streamers (although the
850 flow direction is not particularly favorable for our area).
Given considerable cold advection during the day expect that a
changeover to mix or snow will be possible during the day over
the Poconos. However, don't expect much in the way of
accumulations unless precip lingers into Tuesday night when
temperatures cool down. We should also mix fairly well during
the day tomorrow so expect breezy conditions with wind gusts
25-30mph possible, with stratocu also becoming quite abundant
during the daytime hours.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The large-scale pattern changes little Tuesday night and
Wednesday, though the pressure gradient should be on a
diminishing trend during this period. Nevertheless, another
breezy day should be expected Wednesday, and periodic bouts of
snow showers may occur in the Poconos. Models continue to look a
little on the dry side in our northwest CWA, and the proximity
of model-derived QPF is concerning enough to keep a mention of
snow showers in Carbon and Monroe Counties through Wednesday.
Again, not expecting anything significant, but occasional light
snow showers seem probable during this period.
Wednesday will be colder than Tuesday, as cold advection
continues to the south of the stalled cyclone. Expect
highs in 30s in the Poconos and far northwest New Jersey and in
the 40s elsewhere. By Wednesday night, the low to our north will
begin to accelerate northward into eastern Canada, as it is
kicked by a digging vort max in Ontario. This will allow a
surface high in the Southeast to build northeastward toward the
Eastern Seaboard. As winds diminish in this pattern, a good
night of radiational cooling is expected. Trended lows downward
Wednesday night, now firmly below model consensus.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The main concern for the medium-range forecast is the ultimate
evolution of the large-scale pattern Friday through Sunday.
Quiet weather is expected Thursday, as midlevel ridging begins
to affect the area. With rising heights, expect highs to be a
little warmer than Wednesday, with winds lighter.
Model agreement goes off the rails Friday through the weekend,
with run-to-run and model-to-model consistency seemingly absent
for the past 48 hours. Models are really struggling with three
distinct synoptic-scale features of interest: (1) a digging vort
max in eastern Canada and the adjacent Northeast on Thursday and
Friday, (2) a southern-stream perturbation that ejects eastward
and interacts with the eastern Canada vort max, and (3) another
digging vort max from central Canada, which acts to kick (1) and
(2) eastward with time.
The GFS and CMC solutions look somewhat similar to each other
but nothing similar to their simulations from 24 hours ago, with
a somewhat progressive/elongated system moving through the
eastern U.S. Friday and Saturday. This scenario poses a
precipitation risk as early as Thursday night, with temperatures
perhaps cold enough at onset for a wintry mix northwest of the
Fall Line. The GFS is much deeper with the system, though, and
ejects it on a farther-east track, which would be even more
favorable for some wintry precipitation in the northwest CWA.
Meanwhile, the 00z ECMWF does not look remotely similar, with
the southern-stream system shoved south of the area given the
faster timing of the northern-stream vort max. This behavior was
seen to some degree in last night's simulation, but the
antecedent 12z counterpart solutions looked nothing like this
pattern evolution. Given ensemble output, this solution seems
lower probability but cannot be ruled out entirely.
The bottom line is that the Friday through Sunday period has the
potential to be unsettled in our area, but there is little
confidence in the sensible-weather details at this stage. A
broad brush of slight-to-chance PoPs and temperatures near
seasonal averages is appropriate at this stage. Eventually, the
deterministic models develop a strong storm in the western
Atlantic and/or New England early next week, which would spell
windy conditions and potential for some showery precipitation
(perhaps of the wintry variety).
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE,
KRDG, KILG, KMIV, KACY and surrounding areas.
Tonight... Some lingering MVFR is possible through about 05z, but
mainly VFR conditions are expected. Southwest wind 5 to 10 kt.
Moderate confidence.
Tuesday...MVFR ceilings possible, mainly in the morning due to
showers, especially north and west of KPHL. Otherwise, expect
VFR conditions to prevail. Southwest winds around 10 to 15 knots
with gusts around 20 to 30 knots. Moderate confidence.
Outlook...
Tuesday night and Wednesday...VFR with west or southwest winds
5 to 15 kt, with gusts to 20+ kt on Wednesday. High confidence.
Wednesday night and Thursday...VFR with west to southwest winds
5 to 15 kt. Moderate confidence.
Thursday night and Friday...Restrictions possible with a chance
of rain. There is some potential for a wintry mix northwest of
PHL. West to southwest winds 5 to 15 kt. Very low confidence.
&&
.MARINE...
All Gale Warnings have now been cancelled or allowed to expire. A
Small Craft Advisory is now in effect for all the Atlantic coastal
waters of New Jersey and Delaware Bay. On Delaware Bay,
although winds will likely relax below SCA criteria for a time
overnight, an SCA up there with the anticipation that gusts
will increase again early enough tomorrow morning to justify
keeping the hazards "simple". Otherwise SCA conditions will
prevail through Tuesday with seas remaining rather elevated
(10-12 ft this evening then more 8-10ft tonight into Tuesday).
Gusts will relax overnight before increasing again to around 30
kts on Tuesday. Can't rule out a few isolated gales on Tuesday
but don't think these will be overly widespread or long lasting.
Outlook...
Tuesday night and Wednesday...Advisory conditions probable,
with winds west to southwest 15 to 25 kt with gusts to 30 kt.
Seas 6 to 9 feet Tuesday night and 4 to 7 feet on Wednesday,
subsiding with time.
Wednesday night...Advisory conditions possible, with west winds
10 to 20 kt with higher gusts. Seas 3 to 5 feet.
Thursday through Friday...Sub-advisory conditions expected.
&&
.TIDES/COASTAL FLOODING...
For the Little Assawoman Bay and the Barnegat Bay, levels
continue to rise. We have issued a Coastal Flood Statement
through this evening and will continue to monitor these areas.
The tidal Delaware River: The surge of water up the Delaware
Bay combined with increasing freshwater runoff has yielded
tidal levels higher than guidance was suggesting. As a result,
tidal levels have risen above advisory levels and a Coastal
Flood Advisory has been issued and is in effect through 5 PM.
The eastern shore of Chesapeake Bay: Strong southeast winds
combined with a later high tide seem to suggest minor flooding
is possible, if not probable, in tidal portions of eastern
Maryland. Will monitor observations closely, with an advisory
issuance possible if upstream (lower bay) observations confirm
suspicions that models are underforecasting this potential. High
tide is late this afternoon and early this evening in these
areas.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EST Wednesday for ANZ450>455.
Small Craft Advisory until 6 PM EST Tuesday for ANZ430-431.
&&
Synopsis...CMS
Near Term...Carr/O'Brien
Short Term...CMS
Long Term...CMS
Aviation...CMS/Meola/O'Brien
Marine...CMS/Carr/O'Brien
Tides/Coastal Flooding...WFO PHIHazardous weather outlook, Nov 30, 8:41 PM EST, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 841 PM EST Mon Nov 30 2020 DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-020145- New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes- Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 841 PM EST Mon Nov 30 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-020145- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 841 PM EST Mon Nov 30 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 30, 11:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1107 PM EST MON NOV 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG 1 WSW MALVERN 40.03N 75.53W
11/30/2020 CHESTER PA UTILITY COMPANY
DOWNED TREE AND WIRES NEAR PICKWICK LANE IN
MALVERN. TIME ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Nov 30, 11:08 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1108 PM EST MON NOV 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG POCOPSON TWP 39.91N 75.64W
11/30/2020 CHESTER PA UTILITY COMPANY
DOWNED TREE AND WIRES NEAR WILLIAMSBURG ROAD
IN POCOPSON TWP. TIME ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Nov 30, 11:10 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1110 PM EST MON NOV 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG 2 W SCHUYLKILL TWP 40.11N 75.55W
11/30/2020 CHESTER PA UTILITY COMPANY
DOWNED TREE AND WIRES NEAR HILLTOP ROAD IN
CHARLESTOWN. TIME ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Nov 30, 11:12 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1112 PM EST MON NOV 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 1 SSE NEWLIN TWP 39.90N 75.70W
11/30/2020 CHESTER PA UTILITY COMPANY
DOWNED TREE AND WIRES NEAR MARLBOROUGH ROAD
IN MARLBORO. TIME ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Nov 30, 11:13 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1113 PM EST MON NOV 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 1 W WOODLYN 39.88N 75.36W
11/30/2020 DELAWARE PA UTILITY COMPANY
DOWNED WIRES NEAR PLEASANT HILL ROAD IN
GARDEN CITY. TIME ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Nov 30, 11:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1115 PM EST MON NOV 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG 1 SW SOUTH CHESTER 39.83N 75.39W
11/30/2020 DELAWARE PA UTILITY COMPANY
DOWNED WIRES NEAR WILSON STREET IN SOUTH
CHESTER. TIME ESTIMATED FROM RADAR.
&&
CMSThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 9:09 PM EST | River Flood Warning | PHI | Chester, Montgomery, Philadelphia | 9 hr |
| Nov 30, 10:53 PM EST | River Flood Warning | PHI | Bucks | 5 hr |
| Dec 1, 1:37 PM EST | Coastal Flood Advisory | PHI | Bucks, Delaware, Philadelphia | 2 hr |
Nearby
Areal Flood Warnings in Pennsylvania, 2020Every areal flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.